Could General Anesthetic Used During Breast Augmentation Cause Hair to Thin?

Hi, i will have surgery in March. I have experienced over the past year a major thinning of my hairs (I am 40). I am now really scared that general anesthetic could make the problem worst. I did read that hair loss could follow major surgeries, so I was wondering if ba could be considered one. Would there be a real risk? I even asked my surgeon to have local anesthetic , but it seems impossible when placing them under the muscle, thanks C

Doctor Answers (8)

Hair loss after surgery

+2

I think that in general, any stress could potentially cause hair loss.  usually this is temporary,b ut I have never heard specifically that surgery would cause this.


Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Anesthesia, hair loss, and breast augmentation

+2

The length of anesthesia necessary for breat augmentation is brief.  I don't think it will be an issue. More importantly, make sure you have seen your primary care physician to see if there is a medical reason why your hair is thinning.  Good Luck.

J. Jason Wendel, MD, FACS
Nashville Plastic Surgeon
5.0 out of 5 stars 39 reviews

Hair loss and cosmetic surgery

+2

Hair loss may rarely occur after surgery,  however, the more important issue is why the hair is falling out to begin with.  Age 40 is not in itself a reason to be experiencing hair loss.  Prior to surgery, I would recommend a complete checkup with your internist or family physician, to rule out any other possible medical issues.  Problems with your thyroid or immune system  could play a factor, and these should be addressed before undergoing cosmetic surgery.

Pamela B. Rosen, MD
Coral Springs Plastic Surgeon
3.0 out of 5 stars 2 reviews

You might also like...

Hair loss with anesthesia

+2

In my experience hair loss following general anesthesia is extremely rare and would be expected to be temporary.  All surgery places the body under stress both physically and mentally.   I would not be overly concerned about this issue.  There are much more important factors to consider.   

Jeffrey Zwiren, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 10 reviews

Hair loss can occur after anesthesia, but is uncommon

+2

It is know that stress to the body can cause hair loss in a susceptible individual.  The stress of any surgery, including breast augmentation, is enough to cause hair loss.  The stress of the anesthetic also may cause this issue.

It is a relatively uncommon event and the hair tends to grow back over 6 to 12 months.  I am unaware of any tests that can predict who is at risk.  My observation is that it occurs most often in women who start with a thick head of hair, but I do not have any other evidence to support this observation.

Hope this helps.

Michael S. Hopkins, MD
Albuquerque Plastic Surgeon
5.0 out of 5 stars 44 reviews

Hair loss after surgery

+2

A stress, like having a surgical procedure, can result in a change in the hair growth cycle.  Hair growth occurs in a cycle that changes after several months, which is why when patients notice hair loss after surgery it usually occurs three months or so after the procedure.  The hair growth cycle is just altered and accounts for temporary hair loss and then the cycle will resume and the hair should return to the normal growth pattern.  It would be very unusual for this thinning to be permanent.

Thank you for your question.

Ralph R. Garramone, MD
Fort Myers Plastic Surgeon
4.5 out of 5 stars 24 reviews

Breast Augmentation and Hair Loss?

+2

Yes, patients can lose hair around the time of surgery. The exact cause of this loss is unknown,  but like many things in life,  probably stress related. Your surgeon is correct in that breast augmentation is best done under general anesthesia.

You should have peace of mind, that any hair loss that occurs around the time of surgery generally is temporary.

Best wishes.

Tom J. Pousti, MD, FACS
San Diego Plastic Surgeon
5.0 out of 5 stars 781 reviews

Hair loss after anesthesia

+2

Yes, hair loss can occur after any general anesthetic. it is probably a stress related problem. Usually it comes back completely, but can 3-6 months. ( It doesn't all fall out but could be noticeable) If you are very concerned you could start using Rogaine topical solution well before your surgery. I would use it for at least 3 months before and maybe even after surgery. It should help to stabilize your hair and prevent loss. No guarantees.

Ronald Schuster, MD
Baltimore Plastic Surgeon
4.5 out of 5 stars 29 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.